Alert archive / Oklahoma / Tornado Warnings in 2009

Tornado Warning 12, NWS Tulsa, OK

April 9, 2009LeFlore County, Pushmataha County, Oklahoma

NWS Tulsa, OK issued this tornado warning at Apr 9, 2009, 6:37 PM CDT for LeFlore County, Pushmataha County, Oklahoma. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2009, 6:37 PM CDT (23:37 UTC)
Expired
Apr 9, 2009, 7:00 PM CDT
In force
23 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties LeFlore County, OK, Pushmataha County, OK

The radar

The Western Arkansas radar (KSRX), 108 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 6:42 PM CDTHAIL 0.751 E Nashoba, OK
Apr 9, 6:47 PM CDTTSTM WND DMGHonobia, OKNUMEROUS LARGE TREE LIMBS DOWN
Apr 9, 6:47 PM CDTTORNADO7 Ene Nashoba, OKKTEN TV RELAYED A PUBLIC REPORT OF A TORNADO...TREE AND FENCE DAMAGE FOR ABOUT A MILE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 1:44 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 607 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
607 m²/s²
0-3 km storm-relative helicity
613 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KTSA 092337
TORTSA
OKC079-127-100000-
/O.NEW.KTSA.TO.W.0012.090409T2337Z-090410T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TULSA OK
637 PM CDT THU APR 9 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN LE FLORE COUNTY IN SOUTHEAST OKLAHOMA
  EASTERN PUSHMATAHA COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 700 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES SOUTH OF
  NASHOBA...MOVING EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NASHOBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

&&

LAT...LON 3450 9525 3466 9479 3451 9472 3451 9504
      3441 9504 3438 9521
TIME...MOT...LOC 2337Z 251DEG 35KT 3443 9521

$$
1 follow-up statement
000 
WWUS54 KTSA 092346
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
646 PM CDT THU APR 9 2009

OKC079-127-100000-
/O.CON.KTSA.TO.W.0012.000000T0000Z-090410T0000Z/
LE FLORE OK-PUSHMATAHA OK-
646 PM CDT THU APR 9 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR EASTERN
PUSHMATAHA AND SOUTHERN LE FLORE COUNTIES...

AT 646 PM CDT...WEATHER SERVICE RADAR CONTINUED TO INDICATE A
POTENTIALLY TORNADIC THUNDERSTORM WITH STRONG LOW LEVEL ROTATION.
THIS STORM WAS LOCATED 10 MILES WEST OF HONOBIA...MOVING EAST AT 40
MPH. THIS IS A DANGEROUS STORM...A TORNADO IS OCCURRING OR COULD FORM
AT ANY TIME.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HONOBIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

&&

LAT...LON 3443 9512 3453 9517 3466 9479 3451 9472
      3451 9504 3444 9504
TIME...MOT...LOC 2346Z 251DEG 35KT 3449 9511

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at Apr 9, 6:20 PM CDT, 17 minutes earlier.

Area forecast discussion, Apr 9, 6:20 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
620 PM CDT THU APR 9 2009

.DISCUSSION...

&&

.AVIATION...
BAND OF SEVERE THUNDERSTORMS MOVING INTO ARKANSAS TAF SITES DURING
FIRST HOUR OR TWO OF THE FORECAST PERIOD. LARGE HAIL... DAMAGING
WINDS... ISOLATED TORNADOES WILL ALL BE POSSIBLE AT KXNA... KFYV...
AND KFSM. STORMS HAVE ALREADY PASSED OKLAHOMA TAF SITES AND STRONG
AND GUSTY WESTERLY WINDS CAN BE EXPECTED FOR MUCH OF THE OVERNIGHT
HOURS. STRONG GUSTY WESTERLY WINDS WILL AFFECT ARKANSAS TAF SITES
AS WELL AFTER THUNDERSTORMS CLEAR THE AREA.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 10 PM THURSDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ059-OKZ060-OKZ064-OKZ065-OKZ066-OKZ067-OKZ070-OKZ071-
     OKZ073-OKZ074-OKZ075.

     WIND ADVISORY UNTIL 10 PM THURSDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...NONE.
&&

AVIATION...06
Hazardous weather outlook, Apr 9, 1:00 PM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT THU APR 9 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT THU APR 9 2009

...SEVERE THUNDERSTORMS...WITH TORNADOES AND LARGE HAIL...POSSIBLE
THIS AFTERNOON AND EARLY EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

TORNADO.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 2 PM.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 2 PM.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST
        ARKANSAS.

FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 4 PM.

SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

FIRE WEATHER DANGER.
RISK...ELEVATED...SPREADINDEX=61.
AREA...EASTERN OKLAHOMA.
ONSET...AFTER 5 PM.

AREA AT GREATEST RISK...EASTERN OKALHOMA WEST OF HIGHWAY 75.

DISCUSSION...
EARLY THIS AFTERNOON...A SURFACE LOW WAS LOCATED OVER NORTHWEST
OKLAHOMA WITH A DRYLINE ARCING FROM THE LOW INTO CENTRAL OKLAHOMA.
THE OVERALL PROGRESSION OF THIS SYSTEM HAS SLOWED SOME FROM PREVIOUS
FORECASTS...AND THE DRYLINE IS NOW EXPECTED TO STRETCH FROM PAWHUSKA
TO TULSA TO MCALESTER TO HUGH BY 6 PM. RAPID MOISTURE RETURN HAS
OCCURED HEAD OF THE DRYLINE...WITH SURFACE DEWPOINTS ALREADY IN THE
55F-60F RANGE ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS.

INITIAL DEVELOPMENT APPEARS POSSIBLE NEAR THE KANSAS/OKLAHOMA BORDER
AFTER 2 PM...GENERALLY NEAR AND EAST OF THE TRACK OF THE SURFACE
LOW. THE CAP IS EXPECTED TO SIGNIFICANTLY DIMINISH BY MID AFTERNOON
ACROSS EASTERN OKLAHOMA...AS STRONG WARMING WORKS EASTWARD INTO THE
REGION JUST BEHIND THE DRYLINE. ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE GENERALLY
AFTER 3-4 PM...WITH THE ACTIVITY EVENTUALLY INCREASING IN COVERAGE
AND MOVING INTO NORTHWEST ARKANSAS BY THE EARLY EVENING.

WITH SURFACE BASED CAPES AROUND 2000 J/KG AND FAVORABLE WIND
PROFILES...ANY STORM THAT DEVELOPS COULD QUICKLY BECOME SEVERE.
STRONGLY BACKED SURFACE WINDS AND IMPRESSIVE LOW-LEVEL HELICITY
VALUES ARE SUPPORTIVE OF SUPERCELLS...AND A FEW TORNADOES WILL BE
POSSIBLE...PRIMARLY ACROSS NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.

THE SEVERE WEATHER THREAT SHOULD BE ENDING BY MID-TO-LATE EVENING AS
THUNDERSTORMS MOVE RAPIDLY TO THE NORTHEAST OUT OF THE FORECAST AREA.

IN ADDITION...DANGEROUS FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS
PARTS OF EASTERN OKLAHOMA WEST OF THE DRYLINE BY LATE AFTERNOON OR
EARLY EVENING. DRY SOUTHWEST WINDS GUSTING TO 30 MPH WILL QUICKLY
DROP RELATIVE HUMIDITIES INTO THE 15 TO 20 PERCENT RANGE IN AREAS
WEST AND SOUTHWEST OF A PAWNEE TO HENRYETTA TO HUGO LINE. PLEASE SEE
THE LATEST RED FLAG WARNING...OKCRFWTSA...FOR ADDITIONAL DETAILS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER GROUPS SHOULD PREPARE FOR ACTIVATION THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...HIGH WIND POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY THROUGH WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
GUSTY NORTHWESTERLY WINDS FRIDAY MORNING WILL SLOWLY DIMINISH LATE
IN THE DAY. THE NEXT UPPER SYSTEM WILL BEGIN TO AFFECT THE AREA LATE
SATURDAY NIGHT...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED
SUNDAY INTO SUNDAY NIGHT. SOME SEVERE WEATHER IS POSSIBLE...ALTHOUGH
HEAVY RAINFALL WILL LIKELY BE THE MAIN THREAT FROM THIS SYSTEM.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Apr 9, 5:44 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
544 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             KEEFETON                35.60N 95.35W
04/09/2009  M1.00 INCH       MUSKOGEE           OK   PUBLIC

&&

KAT
Local storm report, Apr 9, 6:00 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
600 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             4 W QUINTON             35.12N 95.44W
04/09/2009  M0.88 INCH       PITTSBURG          OK   PUBLIC

&&

KAT
Local storm report, Apr 9, 6:12 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
612 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     3 E VINITA              36.64N 95.10W
04/09/2009                   CRAIG              OK   BROADCAST MEDIA

            TREE DAMAGE

&&

SFP
Local storm report, Apr 9, 6:17 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
617 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             TAHLEQUAH               35.92N 94.97W
04/09/2009  E1.75 INCH       CHEROKEE           OK   LAW ENFORCEMENT

            REPORTED ON THE NORTH END OF TOWN.

&&

KAT
Local storm report, Apr 9, 6:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
624 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     1 W QUAPAW              36.95N 94.81W
04/09/2009                   OTTAWA             OK   TRAINED SPOTTER

            ROOF BLOWN OFF BARN

&&

BAS
Local storm report, Apr 9, 6:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
630 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             VIAN                    35.50N 94.97W
04/09/2009  M0.88 INCH       SEQUOYAH           OK   AMATEUR RADIO

&&

KAT

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 4:43 AM CDTRed Flag WarningTSAChoctaw, Creek, Haskell, Latimer, McIntosh, Muskogee and 7 more17 hr
Apr 9, 2:59 PM CDTWind AdvisoryTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more7 hr
Apr 9, 3:25 PM CDTSpecial Weather StatementTSAOsage35 min
Apr 9, 4:06 PM CDTSpecial Weather StatementTSAMcIntosh, Okmulgee24 min
Apr 9, 4:08 PM CDTSevere Thunderstorm WarningTSAOsage27 min
Apr 9, 4:10 PM CDTSevere Thunderstorm WarningTSACreek, McIntosh, Muskogee, Okfuskee, Okmulgee, Tulsa and 1 more65 min
Apr 9, 4:39 PM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Pittsburg66 min
Apr 9, 4:45 PM CDTSevere Thunderstorm WarningTSAOsage, Rogers, Tulsa45 min
Apr 9, 4:51 PM CDTTornado WarningTSAMcIntosh39 min
Apr 9, 4:52 PM CDTSevere Thunderstorm WarningTSAOsage, Washington53 min
Apr 9, 4:57 PM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Tulsa, Washington63 min
Apr 9, 4:59 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, Pittsburg61 min
Apr 9, 5:05 PM CDTSevere Thunderstorm WarningTSACherokee, Mayes, Muskogee, Okmulgee, Wagoner55 min
Apr 9, 5:28 PM CDTSevere Thunderstorm WarningTSACherokee, Haskell, McIntosh, Muskogee, Pittsburg, Sequoyah62 min
Apr 9, 5:31 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Ottawa, Washington59 min
Apr 9, 5:44 PM CDTSevere Thunderstorm WarningTSACraig, Mayes, Ottawa, Rogers43 min
Apr 9, 5:46 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, Pittsburg, Pushmataha29 min
Apr 9, 5:55 PM CDTSevere Thunderstorm WarningTSACherokee, Delaware, Mayes, Wagoner35 min
Apr 9, 6:02 PM CDTTornado WarningTSACraig, Delaware, Ottawa43 min
Apr 9, 6:04 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, Latimer, LeFlore, Sequoyah56 min
Apr 9, 6:17 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer13 min
Apr 9, 6:23 PM CDTTornado WarningTSAHaskell, Latimer, LeFlore37 min
Apr 9, 6:27 PM CDTSevere Thunderstorm WarningTSALatimer, LeFlore, Pushmataha78 min
Apr 9, 6:31 PM CDTSevere Thunderstorm WarningTSAOttawa19 min
Apr 9, 6:44 PM CDTSevere Thunderstorm WarningTSAAdair, LeFlore, Sequoyah76 min
Apr 9, 6:49 PM CDTTornado WarningTSALeFlore, Pushmataha56 min
Apr 9, 6:51 PM CDTTornado WarningTSALatimer, LeFlore36 min
Apr 9, 6:59 PM CDTTornado WarningTSASequoyah31 min

Nearby

Tornado Warnings in Oklahoma, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.